Alert archive / Arizona / Freeze Warnings in 2016

Freeze Warning 2, NWS Phoenix, AZ

December 17, 2016

NWS Phoenix, AZ issued this freeze warning at Dec 17, 2016, 3:04 AM MST. It took effect at Dec 18, 2016, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 3:04 AM MST (10:04 UTC)
In effect from
Dec 18, 2016, 12:00 AM MST
Expired
Dec 18, 2016, 9:00 AM MST
In force
9 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

647 
WWUS75 KPSR 171004
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
304 AM MST SAT DEC 17 2016

AZZ024-171115-
/O.EXP.KPSR.WI.Y.0017.000000T0000Z-161217T1000Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR...
TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES
304 AM MST SAT DEC 17 2016

...WIND ADVISORY HAS EXPIRED...

WIND GUSTS OF 30 TO 40 MPH MAY STILL BE POSSIBLE THROUGH PASSES OF
SOUTHERN GILA COUNTY, THOUGH WIND SPEEDS WILL STEADILY DECREASE
THROUGH THE MORNING HOURS.

$$

AZZ028-172300-
/O.NEW.KPSR.FZ.W.0002.161218T0700Z-161218T1600Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
304 AM MST SAT DEC 17 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY. 

* AFFECTED AREA...NORTHERN PINAL COUNTY INCLUDING THE CITIES OF
  FLORENCE AND CASA GRANDE.

* TEMPERATURE...FALLING INTO THE MIDDLE AND UPPER 20S.

* IMPACTS...NON-NATIVE AND SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY
  FREEZING TEMPERATURES. PETS LEFT OUTSIDE OVERNIGHT MAY BE INJURED
  BY THE VERY COLD TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DESTROY OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
096 
WWUS75 KPSR 172144
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST SAT DEC 17 2016

AZZ028-181300-
/O.CON.KPSR.FZ.W.0002.161218T0700Z-161218T1600Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
244 PM MST SAT DEC 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SUNDAY...

* AFFECTED AREA...NORTHERN PINAL COUNTY INCLUDING THE CITIES OF 
  FLORENCE AND CASA GRANDE. 

* TEMPERATURE...FALLING INTO THE MIDDLE AND UPPER 20S.

* IMPACTS...NON-NATIVE AND SENSITIVE OUTDOOR PLANTS MAY BE 
  DAMAGED BY FREEZING TEMPERATURES. PETS LEFT OUTSIDE OVERNIGHT 
  MAY BE INJURED BY THE VERY COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DESTROY OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
566 
WWUS75 KPSR 180839
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
139 AM MST SUN DEC 18 2016

AZZ028-181600-
/O.CON.KPSR.FZ.W.0002.000000T0000Z-161218T1600Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
139 AM MST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* AFFECTED AREA...NORTHERN PINAL COUNTY INCLUDING THE CITIES OF 
  FLORENCE AND CASA GRANDE. 

* TEMPERATURE...FALLING INTO THE MIDDLE AND UPPER 20S.

* IMPACTS...NON-NATIVE AND SENSITIVE OUTDOOR PLANTS MAY BE 
  DAMAGED BY FREEZING TEMPERATURES. PETS LEFT OUTSIDE OVERNIGHT 
  MAY BE INJURED BY THE VERY COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DESTROY OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
639 
WWUS75 KPSR 181558
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
858 AM MST SUN DEC 18 2016

AZZ028-181700-
/O.EXP.KPSR.FZ.W.0002.000000T0000Z-161218T1600Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
858 AM MST SUN DEC 18 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 17, 2:30 AM MST, 34 minutes earlier.

Area forecast discussion, Dec 17, 2:30 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 AM MST Sat Dec 17 2016

.SYNOPSIS...
Drier and much cooler weather will settle over the region today
behind a departing storm system. This will set the stage for the
coldest morning of the season on Sunday where many lower elevation
communities will flirt with the freezing mark. Temperatures will
quickly warm back to at least the seasonal average early next week
with dry conditions persisting until at least the end of the week.

&&

.DISCUSSION...
The final piece of a positively tilted shortwave was rotating into
the region early this morning with the primary vorticity center
sweeping into NW Arizona. A rather diffuse low level cold front had
already progressed into central Arizona, and will continue to
steadily progress SE through the morning hours. Large scale synoptic
ascent combined with this boundary has supported scattered showers
around the Phoenix area with the most pronounced shower activity
over the foothills and high terrain north and east of the city where
moist SW upslope flow was further enhancing lift. However, WV
imagery already indicates the main trough axis entering the NW
portions of the CWA delineating moist ascent from dry subsidence;
and the rapid progression of this midtropospheric boundary later
this morning will quickly scour moisture from the forecast area. In
the interim, sct showers and potentially an embedded thunderstorm
will march through the eastern parts of the forecast area before
sunrise followed by much calmer conditions during the day.

Although the heights and thicknesses associated with this shortwave
are not particularly low and this system is a very quick mover,
sufficient cold air will spill south into the region to bring
readings into a below normal category this weekend. Of particularly
concern is the potential for several hours of subfreezing
temperatures Sunday morning in rural areas and locations removed
from immediate city centers. The synoptic setup is not really
conducive for a widespread damaging freeze event, but certainly
localized impacts will be felt; and subsequently, a freeze warning
has been issued for northern Pinal County with more heads-up for
outlying areas of Maricopa, La Paz and Yuma counties.

Fortunately, global models have all come into much better agreement
with respect to a trailing piece of energy in the current western
Conus positive tilt trough alignment retrograding and cutting off
from the main flow pattern over the eastern Pacific. At this point,
there is almost no lingering ensemble support for any negative
height anomaly close to the forecast area for the majority of the
week. This yields better forecast confidence of dry conditions and
temperatures quickly rebounding into a slightly above average
category. Towards the middle and end of the week, there is some
evidential support of a northern stream wave forcing a remnant
backdoor cold front into the area moderating temperatures somewhat
closer to normal.

On the other hand, forecast confidence for next weekend dwindles
substantially as operational and ensemble model spread grows
extremely large. Some members attempt to pick up the aforementioned
Pacific cutoff and reintroduce this wave into the Conus pattern.
Other members descend stronger northern stream troughing into the
western US, while other ensemble output builds an unseasonably
strong ridge over the West Coast. The unfortunate part is there is
no real predominant type solution during this time frame which
includes a heavy travel period. Thus, could not get overly aggressive
with precipitation chances (or lack thereof) just yet, hoping there
will be better evidence in ensemble trends over the next couple
days.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
The Pacific upper low and associated sfc cold front that brought
showers, gusty winds, and lowered cigs to the greater Phoenix area
yesterday/last night will begin to move off to the east today and
tonight. As a result, skies will begin to clear later this morning
as drier air begins to move into the region from the west. Mainly
clear skies will then prevail through the rest of today and tonight.
There could be some slant range visibily issues during the day
todaydue to leftover lofted dust, but sfc visibilites are expected
to remain mainly aoa 10 miles. Along with the clearing trend, gusty
westerly winds will begin to diminish as well as the wind flow aloft
weakens. Wind speeds are expected to fall aob 10 kts by midday, with
lighter westerly winds continuing into the afternoon and evening
hours. Winds to become easterly after midnight as sfc pressure
gradients continue to relax, allowing typical diurnal trends to
reestablish themselves.

Southeast California/Southwest Arizona including KIPL and KBLH:
High pressure building into the region from the west will keep skies
mainly clear through the taf period and allow winds to gradually
diminish this afternoon and evening at both KIPL and KBLH. Winds to
remain mainly out of a northerly direction at KBLH and out of a
westerly to northwesterly direction at KIPL.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Dry conditions and slightly above normal temperatures are expected
from Tuesday through Thursday as high pressure remains over the
region, with lower desert highs in the upper 60 to lower 70 range.
Minimum humidities will be in the 10 to 25 percent range with the
most humid conditions over south central Arizona, but there will be
fair to good overnight recoveries each night. The winds will stay on
the lighter side except some occasional afternoon gusts, especially
in southeast California and far western Arizona. Cooler temperatures
and somewhat higher humidities are then expected Friday as another
Pacific storm system approaches from the northwest.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed through Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Warning from midnight tonight to 9 AM MST Sunday for
     AZZ028.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...Percha

Nearby

Freeze Warnings in Arizona, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.